Jun 18, 2021
By Jane Brown
Some Canadians who’ve received two doses of the AstraZeneca COVID-19 vaccine are reacting to new guidance from the National Advisory Committee on Immunization with confusion and frustration.
“In making it’s recommendations, NACI considered the increased availability of Messenger RNA vaccines in Canada,” explained Canada’s Chief Public Health Officer Dr. Theresa Tam, “The emerging evidence suggesting better immune responses when a first dose of the AstraZeneca vaccine is followed by a second dose of the Pfizer-BioNTech or Moderna mRNA vaccines.”
Dr. Tam also said new guidance is also being offered because of the extremely rare side effect of blood clotting associated with the AstraZeneca vaccine, a side effect which is not associated with the mRNA vaccines made by Pfizer and Moderna.
But, she reassures those Canadians who’ve already received two doses of AstraZeneca that this vaccine regimen provides “really good protection” against hospitalization related to the COVID-19 Delta variant.
The chance of blood clotting related to the AstraZeneca vaccine for 2nd dose recipients is 1 in 600,000.
More than two-million Canadian residents received AstraZeneca as a first dose, and up until Thursday were told to get whatever shot was offered first as a second dose, including AstraZeneca.
One of those Canadians is Toronto Mayor John Tory, who also offered reassurance Friday morning.
“We have to remember the entire COVID-19 thing is like a year and a half old. We didn’t even know of this virus a year and a half ago. The vaccine thing is even newer than that, so they are very much learning as they go on the mixing and matching and the effectiveness of these vaccines, but they’ve said, if you’ve had two doses of AstraZeneca, do not worry about this. You are protected. You are safe. Nothing is going to happen to you,” Mayor Tory offered.
As for what he will get for his second dose, Mayor Tory says he’s going to consult with Dr. de Villa, Toronto’s medical officer of health, before making a final decision.